Drug-induced oral lichenoid reactions: a real clinical entity? A systematic review
- 311 Downloads
Drug-induced oral lichenoid reactions (DIOLRs) have been extensively reported in the literature, but the validity of the causality relationship between any drug and the oral lichenoid lesions (OLLs) still remains questionable. We sought to determine whether this causality relationship really exists, whether a resolution of the oral lesions upon withdrawal occurs, and what the most common alleged offending medications are.
Nine electronic databases from January 1966 to December 2016 were systematically searched to identify all relevant studies selected with specific inclusion criteria (a clinical and histopathological diagnosis of DIOLRs, and clearly statement on the systemic offending medication). Searched terms included but not limited to oral lichen planus/oral lichenoid lesions/oral lichenoid reactions, the adverse effects of medication, and drug-induced. Statistical analyses conducted.
The search retrieved a total of 817 articles, of which only 46 were included into a qualitative synthesis: 40 case reports/series and 6 studies. The causality assessment was done only in 14.8% of cases with the C-D-R protocol. The Naranjo algorithm was not reported in the majority of cases (98.2%). Culprit medication was withdrawn in 68.5% of the cases, obtaining a partial or complete resolution without treatment in 16.7% of cases and with treatment in 27.7% of cases. The median number of culprit medication(s) described was 1 with the most frequent ones being Methyldopa (20.37%), Interferon (IFN)-alpha (11.11%), and Imatinib and Infliximab (9.26%).
This systematic review demonstrated that there is no strong scientific evidence to support the causal relationship between any drug and oral lichenoid lesions; therefore, in all reviewed cases, we must question whether the DIOLRs represent a real and separate clinical entity. Further and more thorough investigations using one of the available algorithms for adverse drug reaction are warranted.
KeywordsOral lichen planus Oral lichenoid lesions Oral licheniod reactions Diagnosis Management Medication Drug
We would like to thank Ms. Thelisia Davis, Department of Libraries, Louisiana State University Health Sciences Center, for her help in editing the manuscript.
No funding source has been provided for this work.
Compliance with ethical standards
Conflict of interest
The authors declare that they have no conflict of interest.
- 1.WHO (1972) International drug monitoring: the role of national centres. Rep Ser 498Google Scholar
- 8.Belvederi Murri M, Guaglianone A, Bugliani M, Calcagno P, Respino M, Serafini G, Innamorati M, Pompili M, Amore M (2015) Second-generation antipsychotics and neuroleptic malignant syndrome: systematic review and case report analysis. Drugs R D 15(1):45–62. https://doi.org/10.1007/s40268-014-0078-0 CrossRefPubMedPubMedCentralGoogle Scholar
- 14.Al-Hashimi I, Schifter M, Lockhart PB, Wray D, Brennan M, Migliorati CA, Axell T, Bruce AJ, Carpenter W, Eisenberg E, Epstein JB, Holmstrup P, Jontell M, Lozada-Nur F, Nair R, Silverman B, Thongprasom K, Thornhill M, Warnakulasuriya S, van der Waal I (2007) Oral lichen planus and oral lichenoid lesions: diagnostic and therapeutic considerations. Oral Surg Oral Med Oral Pathol Oral Radiol Endod 103(Suppl 1):S25 e1–s25 e12. https://doi.org/10.1016/j.tripleo.2006.11.001 Google Scholar
- 21.WHO (2014) World Health Organization. JAPST (1):22–35 http://www.who.int/medicines/areas/quality_safety/safety_efficacy/WHOcausality_assessment.pdf (Accessed 22 June 2017)
- 25.Clayton R, Chaudhry S, Ali I, Cooper S, Hodgson T, Wojnarowska F (2010) Mucosal (oral and vulval) lichen planus in women: are angiotensin-converting enzyme inhibitors protective, and beta-blockers and non-steroidal anti-inflammatory drugs associated with the condition? Clin Exp Dermatol 35(4):384–387. https://doi.org/10.1111/j.1365-2230.2009.03581.x CrossRefPubMedGoogle Scholar
- 30.American Society of Health-System Pharmacists (1995) ASHP guidelines on adverse drug reaction monitoring and reporting. Am J Health Syst Pharm 52(4):417–419Google Scholar